Limits...
Accidental methanol ingestion: case report.

Epker JL, Bakker J - BMC Emerg Med (2010)

Bottom Line: Despite hemodynamic and acid-base improvement, our patient developed massive cerebral edema leading to brain death.Permission for organ donation was unfortunately not ascertained.We conclude that in a hemodynamic instable situation high methanol concentrations and methanol-induced derangements of homeostasis are safely and effectively treated with CVVH-DF and that severe cerebral edema is another possible cause of death rather than the classical bleeding in the putamen area.

View Article: PubMed Central - HTML - PubMed

Affiliation: Erasmus MC Rotterdam, Department of Intensive Care Medicine, PO Box 2040, 3000 CA Rotterdam, the Netherlands. j.epker@erasmusmc.nl

ABSTRACT

Background: The incidence of methanol (CH3OH) intoxication differs enormously from country to country. Methanol intoxication is extremely rare in the Dutch population. Even a low dose can already be potentially lethal. Patients are conventionally treated with hemodialysis. Therefore we'd like to present a report of a foreign sailor in Rotterdam who accidentally caused himself severe methanol intoxication, with a maximum measured concentration of 4.4 g/L.

Case presentation: The patient presented with hemodynamic instability and severe metabolic acidosis with pH 6.69. The anion gap was 39 mmol/L and the osmol gap 73 mosmol/kg. Treatment with ethanol and continuous venovenous hemodiafiltration (CVVH-DF) was initiated. Despite the hemodynamic instability it is was possible to achieve rapid correction of pH and methanol concentration with CVVH-DF while maintaining a stable and therapeutic ethanol serum concentration. Despite hemodynamic and acid-base improvement, our patient developed massive cerebral edema leading to brain death. Permission for organ donation was unfortunately not ascertained.

Conclusions: We conclude that in a hemodynamic instable situation high methanol concentrations and methanol-induced derangements of homeostasis are safely and effectively treated with CVVH-DF and that severe cerebral edema is another possible cause of death rather than the classical bleeding in the putamen area.

Show MeSH

Related in: MedlinePlus

Severe cerebral edema with compression of the ventricles.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2836994&req=5

Figure 3: Severe cerebral edema with compression of the ventricles.

Mentions: Although the hemodynamic parameters improved, the patient remained unresponsive and unconscious. Because of the initial high level of methanol and the severity of the acidosis, severe neurological damage was to be expected. Neurological examination showed signs of severe neurological damage like apnea, a negative vestibular caloric test and absence of the corneal and oculocephalic reflex. Our patient developed also diabetes insipidus at that time. A CT scan was made to visualize the nature and severity of the damage. This scan showed massive edema with diminishing grey- and white matter differentiation both supra and infra tentorial. The third and fourth ventricle as well as the basal cisterns were not identifiable anymore (Figure 3).


Accidental methanol ingestion: case report.

Epker JL, Bakker J - BMC Emerg Med (2010)

Severe cerebral edema with compression of the ventricles.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2836994&req=5

Figure 3: Severe cerebral edema with compression of the ventricles.
Mentions: Although the hemodynamic parameters improved, the patient remained unresponsive and unconscious. Because of the initial high level of methanol and the severity of the acidosis, severe neurological damage was to be expected. Neurological examination showed signs of severe neurological damage like apnea, a negative vestibular caloric test and absence of the corneal and oculocephalic reflex. Our patient developed also diabetes insipidus at that time. A CT scan was made to visualize the nature and severity of the damage. This scan showed massive edema with diminishing grey- and white matter differentiation both supra and infra tentorial. The third and fourth ventricle as well as the basal cisterns were not identifiable anymore (Figure 3).

Bottom Line: Despite hemodynamic and acid-base improvement, our patient developed massive cerebral edema leading to brain death.Permission for organ donation was unfortunately not ascertained.We conclude that in a hemodynamic instable situation high methanol concentrations and methanol-induced derangements of homeostasis are safely and effectively treated with CVVH-DF and that severe cerebral edema is another possible cause of death rather than the classical bleeding in the putamen area.

View Article: PubMed Central - HTML - PubMed

Affiliation: Erasmus MC Rotterdam, Department of Intensive Care Medicine, PO Box 2040, 3000 CA Rotterdam, the Netherlands. j.epker@erasmusmc.nl

ABSTRACT

Background: The incidence of methanol (CH3OH) intoxication differs enormously from country to country. Methanol intoxication is extremely rare in the Dutch population. Even a low dose can already be potentially lethal. Patients are conventionally treated with hemodialysis. Therefore we'd like to present a report of a foreign sailor in Rotterdam who accidentally caused himself severe methanol intoxication, with a maximum measured concentration of 4.4 g/L.

Case presentation: The patient presented with hemodynamic instability and severe metabolic acidosis with pH 6.69. The anion gap was 39 mmol/L and the osmol gap 73 mosmol/kg. Treatment with ethanol and continuous venovenous hemodiafiltration (CVVH-DF) was initiated. Despite the hemodynamic instability it is was possible to achieve rapid correction of pH and methanol concentration with CVVH-DF while maintaining a stable and therapeutic ethanol serum concentration. Despite hemodynamic and acid-base improvement, our patient developed massive cerebral edema leading to brain death. Permission for organ donation was unfortunately not ascertained.

Conclusions: We conclude that in a hemodynamic instable situation high methanol concentrations and methanol-induced derangements of homeostasis are safely and effectively treated with CVVH-DF and that severe cerebral edema is another possible cause of death rather than the classical bleeding in the putamen area.

Show MeSH
Related in: MedlinePlus